North Dakota, 2022

Tornado and Hail in North Dakota, April 23, 2022

April 23, 2022 · NWS BIS · 2 events in 1 county or zone

Showers and thunderstorms developed near and east of a deep low pressure system that was situated over south-central North Dakota into the southern James River Valley. Strong surface vorticity occurred with this setup, which led to a brief tornado developing along a weak surface boundary over LaMoure County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Showers and thunderstorms developed near and east of a deep low pressure system that was situated over south-central North Dakota into the southern James River Valley. Strong surface vorticity occurred with this setup, which led to a brief tornado developing along a weak surface boundary over LaMoure County. The tornado was rated EFU, EF Unknown, by National Weather Service policy as there was no damage to evaluate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 23, 11:54 AM CST, 54 minutes earlier.

Area forecast discussion, Apr 23, 11:54 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1254 PM CDT Sat Apr 23 2022

.UPDATE...
Issued at 1235 PM CDT Sat Apr 23 2022

Blizzard conditions are developing in the west and convection is
intensifying the central and eastern Dakotas. Will be issuing
Tornado Watch shortly for Dickey and Lamoure counties and point
eastward. No changes in the Blizzard warnings west.

UPDATE Issued at 945 AM CDT Sat Apr 23 2022

Overall, no significant changes to the going forecast. No changes
to the current hazards, but we'll discuss that in a minute. We
area in a bit of a dry slot over central ND at this time so we
did make some minor adjustments to pops, lowering them a bit this
morning, then bumping them up again this afternoon.

Regarding the current hazards: Based on the 12 UTC Bismarck
sounding it does look like the NAM had a little better handle on
the temperature profile aloft with warmer temperatures above the
colder near surface temperatures. Although surface observations
over central ND have been going back and forth between liquid and
frozen precipitation, a complete transition may occur a bit later
than forecast. This affects mainly the Blizzard warning from
Mclean county south through Morton and Grant counties that goes
into effect at 18 UTC. We considered pushing the starting time
back a bit, but with the large east to west extent of especially
Mclean and Morton counties, we will probably see a change over to
snow around 18Z or before in western portions of these counties
while eastern portions of the counties remain rain or a wintry mix
well into the afternoon. Farther west, far western ND has changed
over to snow and expect precip here to remain snow with heavy snow
and blizzard conditions expanding through the late morning hours.
In between the far west and the aforementioned Blizzard segment,
we are definitely seeing a wintry mix. Dickinson Airport has been
reporting freezing rain for 3 hours. We' have had reports of sleet
north of Dickinson around Grassy Butte and webcams from around
Grassy Butte and Killdeer south to Dickinson look to be mainly
rain or a mix, no change over to snow as of yet. Glenn Ullin was
reporting snow but has changed back to rain with a temperature of
32F. The big question is whether or not this lessens the snow
totals. Right now we don't think we can be sure yet. The far west
will remain within the deformation zone for quite some time yet so
there is still plenty of time to accumulate. Possibly the areas a
bit farther east would see snow amounts knocked back a little
more but hopefully this will become more clear as we go through
the late morning and afternoon. Also if there is a reduction in
snow, it may come in the form of sleet and freezing rain, and
strong winds are a given, so high impacts remain.

UPDATE Issued at 642 AM CDT Sat Apr 23 2022

No major forecast changes with this update. Regional radar shows a
break in precipitation across south central and southeastern ND
this morning, though this is expected to fill in again by this
afternoon, likely with some thunderstorms. Across the west, rain
is expected to change over to snow in the next couple hours where
it hasn't already, which will result in blizzard conditions
beginning. Across the north central, rain showers are present now,
but a changeover to mixed precipitation and eventually snow is
expected as colder air gets pulled in from the north through the
day.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 356 AM CDT Sat Apr 23 2022

A dynamic and stacked low pressure system will continue to impact
the area through the short term.

Early this morning, mostly rain and thunderstorms are impacting the
area, with areas of a wintry mix of rain, FZRA, and snow across
western ND. Thunderstorms moving in from the south have had a
difficult time maintaining their strength as they are moving into a
colder, more stable airmass over ND. With that said, due to the
storms being elevated in nature, small hail will continue to be a
threat with the strongest cells.

Later this morning, around or shortly after sunrise, precipitation
is expected to begin to change over to snow across far western ND.
The line of mixed precipitation, including some FZRA, will then
slowly move east through the day as colder air tries to move in
around the backside of the surface low. Forecast storm total snow
appears to have risen ever so slightly across the west, otherwise
there are no major changes. The ice accumulation forecast continues
to be a tricky one as air temperatures at the surface will be
hanging around freezing and ground temperatures appear to be a few
degrees warmer; however, the greatest potential for FZRA
accumulation still appears to be from the north central stretching
down into portions of the southwest. A band of enhanced snowfall
appears likely to set up somewhere across western ND later today due
to a favorable overlap of q-vector divergence and 850 mb
frontogenesis, though at least moderate snowfall is expected
regardless of the development of a band and with sustained winds
reaching speeds of over 30 kts by this afternoon, widespread
blizzard conditions will develop.

Across the southeastern portion of the CWA where the primary
precipitation type will be rain, a few strong to severe
thunderstorms are possible this afternoon within a region of
enhanced destabilization within the warm sector. Given the strong
shear in place, CAMs indicate the potential for an arc of supercells
to develop somewhere along the ND/SD border by 18z which will
rapidly move northeastward through the afternoon. The strongest
storms will have the potential to produce large hail, severe wind
gusts, and possibly even a couple tornadoes.

No changes to the current headlines in place are expected. Looking
ahead to Sunday afternoon, wind headlines will be needed across the
southeastern portion of the CWA that is currently not covered by any
hazards once the stronger NW flow arrives to this region.
Precipitation rates will be noticeably lower by daybreak on Sunday
with precipitation and eventually cloud cover clearing west to east
Sunday afternoon and into the evening.

.LONG TERM...(Monday through Friday)
Issued at 356 AM CDT Sat Apr 23 2022

The long term period begins with a long wave upper level ridge
building into the region early next week, resulting in dry
weather and a warming trend Monday into Tuesday. Ridge starts to
break down mid-week ahead of a mid level wave moving into south
central Canada, but still expecting continued dry conditions for
Wednesday along with a continued moderation in temperatures.
Daytime highs Tue-Thu will be dependent on how our storm system
plays out this weekend, specifically regarding the aerial extent
of snowfall and how much areas receive. NBM 1D Viewer shows this
uncertainty well, with on average a 10 degree spread between the
25th and 75th percentiles.

Precipitation chances start to increase Thursday and especially
into Thu night as a long wave trough/upper level low develops
into the Pacific Northwest/southwestern Canada region, and begins
to eject east across the northern Rockies. Our region then looks
to be under the influence of this wave through the first half of
next weekend. Overall result will be a cooling trend and elevated
chances for precipitation Thu night through Fri night.
EC/GEFS/Canadian ensembles all in agreement with decent
probabilities for measurable QPF for this period. Precip type
more uncertain, but ensemble mean thermal profiles do suggest rain
or snow, with perhaps a better probability for more snow on the
back end of the wave dependent on the degree of CAA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat Apr 23 2022

A dynamic low pressure system will impact western and central ND
through the TAF period, bringing widespread precipitation, strong
winds, and IFR to VLIFR ceilings and/or visibilities. Across the
west (KDIK/KXWA), snow will remain the dominant precipitation
type early this morning, and in combination with strong winds,
blizzard conditions are expected. Across the central (KBIS/KMOT),
rain will be the dominant precipitation type through much of the
day today with a changeover to snow expected for the second half
of the forecast period or this evening. KJMS will see rain and
thunderstorms through the period, with the potential for strong to
severe storms this afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning until 7 PM CDT /6 PM MDT/ Sunday for NDZ019>021-
034-042.

Blizzard Warning until 7 PM CDT /6 PM MDT/ Sunday for NDZ001>003-
009>011-017-018-031>033-040-041-043-044.

Winter Weather Advisory from 7 PM this evening to 7 PM CDT
Sunday for NDZ004-005-012-013-022-023-035-036.

&&

UPDATE...TWH
SHORT TERM...Gale
LONG TERM...NH
AVIATION...TWH
Hazardous weather outlook, Apr 23, 9:50 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1050 AM CDT Sat Apr 23 2022

NDZ001>003-009>011-017>021-031>034-040>044-241600-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-
1050 AM CDT Sat Apr 23 2022 /950 AM MDT Sat Apr 23 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

A Blizzard Warning is in effect through Sunday afternoon. See
www.weather.gov/bis for additional information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Blizzard Warning is in effect through Sunday afternoon. See
www.weather.gov/bis for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.

NDZ004-005-012-013-022-023-035-036-241600-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Burleigh-Kidder-
1050 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible today, though severe weather is not
expected.

A Winter Weather Advisory is in effect this evening through
Sunday afternoon. See www.weather.gov/bis for additional
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Weather Advisory is in effect this evening through
Sunday afternoon. See www.weather.gov/bis for additional
information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.

NDZ025-037-045>048-050-051-241600-
Foster-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1050 AM CDT Sat Apr 23 2022 /950 AM MDT Sat Apr 23 2022/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

A strong low pressure system will impact the area through Sunday,
bringing periods of heavy rain, strong winds, light snow, patchy
blowing snow, and a chance of thunderstorms. A few thunderstorms
today could be strong to severe with large hail, damaging wind
gusts, and possibly a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong low pressure system will continue to impact the area on
Sunday, bringing periods of heavy rain, strong winds, snow, and
patchy blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service via social media or by calling 1-800-247-0212.

In the hours before

Local storm report, Apr 23, 10:31 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1131 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 NW NEW SALEM          46.90N 101.49W
04/23/2022  M1.30 INCH       MORTON             ND   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

RK
Local storm report, Apr 23, 10:34 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1134 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       2 NE GRASSY BUTTE       47.42N 103.22W
04/23/2022  M2.10 INCH       MCKENZIE           ND   CO-OP OBSERVER

            TOTAL LIQUID SO FAR. FREEZING RAIN TOO.

&&

RK
Local storm report, Apr 23, 11:01 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1201 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     SNOW             WILLISTON               48.16N 103.63W
04/23/2022  E1.0 INCH        WILLIAMS           ND   CO-OP OBSERVER

            TOTAL SO FAR. STILL SNOWING!.

&&

RK
Local storm report, Apr 23, 11:05 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1205 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     SNOW             2 NE GRASSY BUTTE       47.42N 103.22W
04/23/2022  M2.0 INCH        MCKENZIE           ND   CO-OP OBSERVER

            TOTAL SO FAR. STILL SNOWING.

&&

RK
Local storm report, Apr 23, 12:11 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
111 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       GLEN ULLIN              46.82N 101.83W
04/23/2022  M1.56 INCH       MORTON             ND   PUBLIC

            SO FAR TODAY.

&&

RK
Local storm report, Apr 23, 12:26 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
126 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       10 SW NEW ENGLAND       46.44N 103.02W
04/23/2022  E1.54 INCH       SLOPE              ND   PUBLIC

            FACEBOOK POST.

&&

RK

The radar

The Aberdeen radar (KABR), 103 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, La Moure

When
April 23, 12:48 PM CST to 12:50 PM CST
Where
La Moure County, 1.18 mi SW of Edgeley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.360, -98.720

Tornado, La Moure

When
April 23, 2:24 PM CST to 2:27 PM CST
Where
La Moure County, 3.86 mi E of Adrian to 3.83 mi ENE of Adrian
Rating
EFU
Path length
0.35 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
46.610, -98.470

The tornado touched down in an open field east of Adrian. The tornado impacted no structures and so there was no damage to evaluate. By National Weather Service policy the tornado is rated EF Unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for North Dakota, 2022Warnings in North Dakota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015490, 1015491.